The warning issued at the first World Congress on Lung Health and Respiratory Diseases in Florence, where 15000 specialists from 84 countries are gathering until Sept.3, are is clear: there are hundreds of medicines routinely prescribed against a variety of disorders, including high blood pressure, allergies, rheumatism, certain cancers or even common non-respiratory inflammations, that can cause all kinds of lung diseases. These accidents can happen within a very short time or after several years. They are mostly unpredictable and some are irreversible, leaving damaging after-effects.
This was revealed at a postgraduate course on iatrogenic lung diseases given by Professor Philippe Camus of the University Medical Centre of Dijon, who is also a member of the Clinical Assembly of the European Respiratory Society (ERS), organizer of the Congress.
The French physician told his audience that so far 310 therapeutic substances have been identified as having such iatrogenic effects. "This means the number is really much greater if you consider that each active principle in a preparation is usually marketed in several different forms. The problem was practically unknown 25 years ago, but it is now taking on alarming proportions", the French lung expert added.
Judging by the 4200 bibliographical references collected by the Dijon team, there are no less 50 different lung diseases and syndromes (ranging from simple coughs and breathlessness to pleurisies and even acute respiratory failures) that seem to be either caused or aggravated by medicines. And what is more, each year no less than 20 to 30 new therapeutic substances are being added to the list of suspect products.
Yet the information provided with the packaging hardly ever warns patients that the medicine could potentially cause a lung disorder, and there are still not many doctors who give the matter due thought when they prescribe a treatment.
This is a pity, according to the specialists attending the World Congress in Florence, because in about 70% of cases the early withdrawal of the medicine would increase the patient’s chances of avoiding the damaging sequelae, and very often the medicine concerned could simply be replaced with another.
Yet the Dijon team has put together a unique, regularly updated Internet site which makes all this information available free of charge (http://www.pneumotox.com ) and which is now being consulted by more and more practitioners. "Every month our Web site is visited by 6000-7000 callers", Philippe Camus is happy to report, "half of which from the United States. Average connection time is four minutes, which shows that enquirers find what they are looking for very quickly. Any doctor who is interested can look up the information he wants without wasting time, either during a consultation or even at the patient’s bedside".
The Dijon scientists have classified the incriminated therapeutic substances into three categories, according to the number of reports published on their iatrogenic effects.
Category 1 contains substances for which more than 100 cases have been recorded in the literature. Category 2 is for those with between 20 and 100 cases, and category 3 lists medicines that have given rise to less than 20 publications. These categories reflect the likelihood that one of the dreaded after-effects might occur.
At the head of what one might hesitate to call this "hit parade" appear a number of antihypertensive beta-blockers, angiotensin-converting enzyme (ACE) inhibitors used to treat congestive heart failure or hypertension, and Cordarone amiodarone administered in the treatment of ventricular arryhthmias. But some antibiotics are well up the list, as are antirheumatics (including methotrexate and several nonsteroidal anti-inflammatories), or ergot derivatives used to improve the brain functions of elderly patients or to treat Parkinson’s disease.
A recent British study even showed that a commonly used analgesic, paracetamol, was not entirely free of blame either. Conducted on more than 1500 patients, asthmatic or otherwise, the study concluded that people who take paracetamol every week have an 80% greater risk of suffering from asthma than people who never take any, while those who consume it daily are over twice as likely to have asthma.
"But it is not only medicines", Philippe Camus goes on to explain. "Medicinal herbs, for instance, have also been blamed for serious lung problems. This means that stricter rules should be introduced for their scientific validation and public sale. There are also some therapeutic acts that appear on our lists, such as blood transfusion, laparoscopy, acupuncture, the insertion of catheters and various body punctures".
And the specialists of the European Respiratory Society (ERS), which is celebrating its 10th anniversary in Florence, go on to warn that the respiratory accidents linked to the intake of medicines probably do not cover all respiratory pathologies.
The lung experts are often faced with illnesses whose precise cause they are unable to identify. One such case is diffuse interstitial fibrosis, a serious, abrupt illness that can occur in adulthood, in which the lung "scars" and turns rubbery, for no apparent reason. This is why many epidemiologists are now scrutinizing all the medicines a patient has taken in the past in order to see whether former exposure might not have been a distant cause of a present disorder.
New evidence in Florence
Further incriminating evidence will be added as more oral communications are given at the World Congress on Lung Diseases. An Oslo University team (Lund, Brinch, Evensen and Boe) will for instance be presenting a recent study linking the use of busulphan and cyclophosphamide with a temporary reduction in the pulmonary function. A Spanish team (Giron, Aspa, Losada, Martin, Baena, Ancochea and Camara) will be reporting similar results concerning the same medicines, prescribed during the preparation of a bone marrow transplant and against breast cancer.
A team from Cairo University (El-garf, Mahmoud, Salem, Gamal-Eldin and Emad) will also be announcing previously unpublished results in Florence showing that pneumonitis due to methotrexate is not unusual (over 8%) among Egyptians treated for rheumatoid arthritis. Professor Camus’ own team will be reporting new cases of serious pulmonary complications found in patients suffering from bladder cancer, who had been given injections of BCG and mitomycin directly in the bladder. One patient even died of it, after an attack of accelerated interstitial pneumonia.
The conclusion Professor Camus draws is simple, as he explained at the press conference he gave at the World Congress in Florence. "These accidents could largely be avoided, or at least reduce", he declared, "but only if certain conditions are satisfied. First, the practitioner who has been consulted (whatever his speciality) must be aware of what has happened. Second, the patient has to consult as soon as he notices the slightest abnormal or lasting pulmonary symptom. Third and last, the patient must immediately stop taking the suspect product, which is absolutely essential if sequelae are to be kept to a minimum." And Professor Camus concludes: "In addition to all those measures, there are many changes needed in epidemiology, if such cases are to be properly dealt with, instead of being treated merely as therapeutic accidents".
The above post is reprinted from materials provided by European Respiratory Society. Note: Materials may be edited for content and length.
Cite This Page: